Patients are at increased risk for many types of infections, from minor fungal infections in the mouth (“thrush”, caused by Candida ) to life–threatening infections such as Pneumocystis carinii pneumonia. The higher the steroid dose and the longer the duration of therapy, the greater the risk of infection. The risk is also increased when patients receive combinations of immunosuppressive medications, such as cyclophosphamide (cytoxan) and prednisone. The risk of some infections can be greatly reduced by taking specific types of antibiotics prophylactically.
Just as taking prednisone can cause side effects, reducing the dose may cause problems as well. Prednisone is not addicting like a narcotic, but many patients experience withdrawal symptoms as the dose is reduced. These often include muscle soreness, joint pain, fatigue, and depression. Know that these effects are also temporary and worth bearing to allow a cutback in your dose. If you experience any unusual symptoms as your prednisone dose is reduced, contact your doctor. It may be necessary to temporarily increase your steroid dose until you are feeling better and then taper the dose more slowly.